Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Good evening and thank you for the opportunity to help in answering your question. Based on the information you have kindly provided if your brother is serious about stopping his drinking my suggestion would be to take him to the Emergency Room to be evaluated and given fluids and medications to ward off the DTs. The bad thing about alcohol withdrawal is not just the shakes and the DTs but even more importantly is the possibility of him having a seizure during the course of his withdrawal.
Once he is past the danger point of the withdrawal he can then be referred to rehab programs from the hospital following his evaluation.
If he is resistant than he will likely need more than 8 oz a day given that he is still having significant withdrawal symptoms. I would suggest doubling that amount and see the effect...if his shaking and other withdrawal symptoms stop than it's ok to keep giving him that but the most effective approach and method to help him would be as I mentioned first which would be to take him in for a medical evaluation and a medical detox.
I hope that I have been helpful in answering your questions and that you have found my suggestions to be of benefit.
Please let me know if you have any further questions that I can help in answering for you. I want to be certain that I have answered your question completely and thoroughly.If you feel that I've answered your question to your satisfaction then I would greatly appreciate your clicking the ACCEPT button thereby giving me credit for the answer and suggestions I've provided to you. I hope this finds you well and look forward to your response.
Thank you for your follow up question. I'm glad to hear that someone from home health will be there tomorrow. They will most definitely be able to determine whether he needs to be in the hospital or not. At this point backing off slowly may not work...especially if he has medical complications as the alcohol can impact his glucose and wreck havoc with his diabetes. Given this new information and that his withdrawal symptoms could potentially pose significant health risks I would urge him to go to this hospital for a more thorough evaluation including blood work and they will be able to safely detox him while monitoring his conditions.